Florida, 2023Hail in Florida, May 11, 2023
May 11, 2023 · NWS JAX · 4 events in 3 counties and zones
Easterly steering flow focused the sea breeze merger toward the I-75 corridor. Cool air aloft combined with steep mid-level lapse rates triggered a few pulse severe storms along boundary mergers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Easterly steering flow focused the sea breeze merger toward the I-75 corridor. Cool air aloft combined with steep mid-level lapse rates triggered a few pulse severe storms along boundary mergers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 11, 2:07 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, May 11, 2:07 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
307 PM EDT Thu May 11 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Through Tonight)
Issued at 305 PM EDT Thu May 11 2023
Strong to isolated severe thunderstorms will be possible near the
sea breeze interactions later this afternoon and evening. The main
timeframe for strong storm development will be from 4-8 PM near
the I-75 corridor in northern Florida. Small hail, gusty winds,
and torrential rainfall will be possible. Tonight, lows will be in
the upper 60s, and near 70 at the coast. Inland patchy fog is
possible again just before sunrise, mainly between I-75 and I-95
in northeastern Florida, especially near areas that receive a good
amount of rain today.
&&
.SHORT TERM...
(Friday through Saturday night)
Issued at 305 PM EDT Thu May 11 2023
With high pressure to the northeast, easterly flow prevails
causing the Atlantic sea breeze to be dominant. Scattered showers
and storms develop along the sea breezes Friday afternoon as they
shift inland. Strongest developments will be near the I-75 / I-10
area where the sea breezes are likely to collide in the late
afternoon into evening. Less thunderstorm coverage is expected on
Saturday, and the coast is expected to remain dry at this time.
High temperatures will reach the upper 80s inland, with the
Atlantic sea breeze keeping east coast temps in the lower 80s.
&&
.LONG TERM...
(Sunday through next Thursday)
Issued at 305 PM EDT Thu May 11 2023
Sunday and Monday high temperatures will reach the lower 90s for
much of inland NE FL and SE GA, the coast staying in the mid 80s.
Widespread showers and scattered thunderstorms are likely each
afternoon during this period as two frontal systems are expected
to move southward through the area, one on Monday, and another
Wednesday. Mid week temperatures will range from the mid 80s to
lower 90s, with mild lows in the mid to upper 60s.
&&
.AVIATION...
(18Z TAFS)
Issued at 111 PM EDT Thu May 11 2023
Convection struggling to ignite along sea breeze boundaries at
the moment and will continue with just VCSH at JAX/VQQ/GNV this
afternoon and will shift to VCTS at GNV by 21Z and since rainfall
chances remain in the 30-50% range and watch to see if any TEMPO
groups for gusty TSRA may be required in the 22-01Z time frame.
The onshore flow will keep lower MVFR type clouds at the coastal
TAF sites tonight, but will keep most of them SCT, while inland
locations of GNV/VQQ still appear on track to develop some IFR
CIGS and MVFR VSBYS around sunrise. The onshore flow becomes SE
Friday morning and expect a quicker start to some VCSH at the
coastal TAF sites of SSI/CRG/SGJ around 14Z with better chances of
MVFR CIGS as the sea breeze develops and pushes inland with MVFR
CIGS and VCSH spreading to JAX/VQQ/GNV in the 15-18Z time frame at
the end of the current TAF period.
&&
.MARINE...
Issued at 305 PM EDT Thu May 11 2023
High pressure centered off the Mid-Atlantic coast will move slowly
southward through Friday, maintaining breezy onshore winds
across our local waters. Atlantic high pressure will then
gradually weaken off the southeastern seaboard, with another cold
front expected to slide down the southeastern seaboard early next
week. A wave of low pressure may develop along this frontal
boundary along the southeastern seaboard, potentially increasing
chances for showers and thunderstorms by Monday night or Tuesday
before this next front crosses our local waters by midweek.
Rip Currents: Moderate rip current risk through Friday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 87 66 88 / 30 50 30 30
SSI 71 80 70 81 / 10 20 10 10
JAX 69 85 68 86 / 10 40 20 20
SGJ 70 82 69 83 / 10 30 10 10
GNV 68 88 66 88 / 30 50 30 20
OCF 68 89 66 89 / 30 50 30 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Local storm report, May 11, 10:35 AM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1135 AM EDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 8 SSE DU PONT 30.88N 82.82W
05/10/2023 E1.25 INCH CLINCH GA PUBLIC
DELAYED REPORT. SOCIAL MEDIA POST INDICATES
QUARTER TO GOLF BALL SIZE HAIL OCCURRED NEAR
DU PONT GA SOUTH OF HIGH 84.. ESTIMATED HAIL
SIZE IS BASED ON PROVIDED PICTURE. TIME
ESTIMATED BY RADAR.
&&
ABSpecial weather statement, May 11, 3:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
427 PM EDT Thu May 11 2023
FLZ035-222-236-112100-
Southern Columbia FL-Western Alachua FL-Gilchrist FL-
427 PM EDT Thu May 11 2023
...A strong thunderstorm will impact portions of northeastern
Gilchrist, west central Alachua and south central Columbia Counties
through 500 PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Springs, or 14 miles east of Bell, moving west at 10 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
High Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2989 8278 2981 8251 2978 8251 2976 8250
2969 8252 2970 8280
TIME...MOT...LOC 2027Z 096DEG 10KT 2975 8262
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CORLESSHail, Alachua
- When
- May 11, 3:55 PM EST
- Where
- Alachua County, 1.51 mi NNW of Clark
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.800, -82.640
Ping pong ball size hail was reported west of High Springs. The location was based on radar imagery.
Hail, Alachua
- When
- May 11, 4:20 PM EST
- Where
- Alachua County, 2.16 mi WSW of High Spgs
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.815, -82.631
Golf ball to pea size hail was reported just SW of High Springs. The location was based on radar image hail core.
Hail, Gilchrist
- When
- May 11, 4:26 PM EST
- Where
- Gilchrist County, 5.49 mi NE of Williford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.840, -82.740
Nickel size hail was observed.
Hail, Columbia
- When
- May 11, 5:57 PM EST
- Where
- Columbia County, Watertown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.180, -82.600
Quarter size hail was observed near the Lake City Airport.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 11, 2023$319,000 · EF1 · 22 events
- Hail and Damaging Winds in Mississippi, May 11, 2023$253,000 · 1.75 in hail · 33 events
- Tornadoes and Flash Flooding in Louisiana, May 11, 2023$80,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 11, 2023$36,000 · EF1 · 10 events
- Tornado in Arkansas, May 11, 2023$40,000 · EF1 · 1 event
- Tornadoes and Flash Flooding in Kansas, May 11 to 12, 2023$10,000 · EF1 · 20 events
- Damaging Winds in Louisiana, May 11, 2023$40,000 · 56 kt wind · 10 events
- Damaging Winds and Lightning Strike in Mississippi, May 11, 2023$40,000 · 50 kt wind · 3 events
- Tornadoes and Hail in Colorado, May 11, 2023EF1 · 5 events
- Flash Flooding and Damaging Winds in Nebraska, May 11, 2023$30,000 · 52 kt wind · 4 events
- Damaging Winds and High Wind in Texas, May 11, 2023$20,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Georgia, May 11 to 12, 20232.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097935, 1097940, 1097937, 1097946.